Nevada, 2021

Damaging Wind in Nevada, July 23, 2021

July 23, 2021 · NWS LKN · 1 event in 1 county or zone

A severe wind gust was produced from outflow winds from a thunderstorm in Nye County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LKN wrote it up.

A severe wind gust was produced from outflow winds from a thunderstorm in Nye County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Elko, NV wrote its last area forecast discussion before the first event at Jul 23, 1:50 PM PST, 2 hours 10 minutes earlier.

Area forecast discussion, Jul 23, 1:50 PM PST, 2 hours 10 minutes before
Area Forecast Discussion
National Weather Service Elko NV
250 PM PDT Fri Jul 23 2021

.SYNOPSIS...Showers and thunderstorms continue along the
southeastern portions of Northern and Central Nevada today into
the weekend, with conditions drying out the further west you are.
Dry and hot conditions continue in the north as well with
potential record highs in Humboldt county. Look for more
widespread activity next week as another pocket of monsoonal
moisture heads our way.

&&

.SHORT TERM...Today through Sunday.

The upper-level low that models have been placing over Arizona is
expected to stay stationary through the weekend and keep moisture
more lock in over far Southwest United States. This low will
allow our region to be slightly quieter as more dry air funnels
into the region. Afternoon activity is still expected, but will be
more concentrate to the southeast portions of Central Nevada. In
areas like White Pine county and Northeastern Nye county, showers
and wet isolated thunderstorms with some potential for heavy rain
will continue as models see PWAT values above 1 inch. However,
storms are expected to get drier the further they get from the
area with the latest high resolution models seeing potential for
isolated dry thunderstorms clear into Southeastern Elko county.

Into the weekend, the pattern will mostly hold with storms
becoming more concentrate in South-Central Nevada for the
afternoons. To the north conditions are expected to be much drier
with heat becoming more of a concern for Humboldt county. Starting
Saturday temperatures are expected to rise into the triple digits
for most of the county with Winnemucca seeing near to record
breaking high temperatures Sunday. Other northern portions of
Nevada will see afternoon temperatures in the the mid to high 90s
with a couple locations peaking into the triple digits. Meanwhile
southern portions of the CWA are a bit cooler with highs in the
80s to mid 90s. Overnights continue to stick to the 50s and 60s
around the region for the next couple of nights.

.LONG TERM...Sunday night through next Thursday evening.

Hot conditions will continue into Monday with thunderstorms and
rain showers afterward.

The weekend ridge will continue to impact the weather in the Silver
State on Monday with near-record highs in northwestern Nevada.  As
high pressure drifts eastward to the Central Plains, winds will
shift to a more southerly direction Monday night allowing a steady
stream of moisture into central Nevada Tuesday and Wednesday.
Precipitable water values reaching 1.0 and relative humidity values
rising in to the 40 to 50 percent range will allow scattered
thunderstorms and rain showers both days in White Pine and northern
Nye counties. Some of these thunderstorms could become strong and
produce small hail here too and further investigation for that
afternoon will be required. Although the best theta-e will remain
across central Nevada, boundary layer moisture across northern
Nevada could moisten enough to produce the possibility of isolated
dry thunderstorms or build-ups. This fire weather concern will also
need to be monitored. The rain chances for northern Nevada have been
trending downward the past few model runs. Temperatures are trending
to near normal Tuesday and Wednesday across Nevada due to cloud
cover ranging from the mid-80s to the mid-90s.

High pressure will build late next week in the Central Plains
bringing another chance for precipitation to the Silver State. Highs
are expected to be near normal late next week.

&&

.AVIATION...Isolated -TSRA will be possible, especially over
central Nevada this afternoon. Will keep VCTS in the forecast for
KELY and KTPH. Otherwise, smoke from regional wildfires will
remain, creating hazy conditions across much of NV, though
heaviest smoke is expected across the northwestern portion of the
state, where reduced CIGs and VIS are possible, mainly during
the overnight hours.

&&

.FIRE WEATHER...Storms are starting to form this afternoon with
current satellites seeing buildups in our southern zones and
ground sensors picking lightning strikes in Northeastern Nye
county. This afternoon into the late evening will look to continue
the activity, especially in the southeastern zones like zones 425,
426, and southern portions 427. Here in zone 425 and the zones
bordering it, high dewpoints and PWAT values will keep storms more
a mixture of showers and wet thunderstorm with some potential for
heavy rain. However as storms get further form the area, drier
conditions will prevail allowing for a better chance of isolated
dry thunderstorms with potential getting as far north as zones 469
and 470. In zone 437, conditions are expected to be at their
driest for today, and clear into the weekend, making some slight
afternoon breezy conditions the only concern. As we enter the
weekend, moisture is expected to continue shifting further
southeast with thunderstorm activity being more concentrated to
zones 425, 426, and 427. Look for this pattern to continue into
Sunday before another potential moisture surge arrives early next
week.

&&

.LKN WATCHES/WARNINGS/ADVISORIES...
None.
&&

94/89/86/94

In the hours before

Special weather statement, Jul 23, 3:06 PM PST, 54 minutes before
Special Weather Statement
National Weather Service Elko NV
406 PM PDT Fri Jul 23 2021

NVZ035-232330-
White Pine County NV-
406 PM PDT Fri Jul 23 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL WHITE PINE COUNTY
UNTIL 430 PM PDT...

At 405 PM PDT, Doppler radar was tracking a strong thunderstorm 19
miles northwest of Preston, moving northeast at 15 mph.

Small hail and wind gusts 40 to 50 mph will be possible with this
storm.

This storm will remain over mainly rural areas of south central White
Pine County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Moderate to heavy rainfall is also occurring with this storm, and
may lead to localized flooding. Do not drive your vehicle through
flooded roadways.

&&

LAT...LON 3896 11537 3911 11549 3932 11520 3909 11498
TIME...MOT...LOC 2305Z 238DEG 13KT 3908 11536

90

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Nye

When
July 23, 4:00 PM PST to 5:00 PM PST
Where
Nye County, 12.12 mi ESE of Tybo
Measured
63 kt (72 mph) measured gust
Reported by
Mesonet
Coordinates
38.303, -116.193

Station (PANN2) Pancake Raws, Elevation 5165 feet.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nevada in 2021Every state in 2021This day in weather historyWarnings in Nevada, July 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 962124.